Postural orthostatic tachycardia syndrome (POTS) is a variant of cardiovascular autonomic disorder characterized by an excessive heart rate increase on standing and orthostatic intolerance. POTS affects younger individuals 15-45 years old with a distinct female predominance (≈80%). The prevalence ranges between 0.2% and 1.0% in developed countries. The onset of POTS is typically precipitated by immunological stressors such as viral infection, vaccination, trauma, pregnancy, surgery or psychosocial stress. The most common complaints are dizziness, weakness, rapid heartbeat and palpitation on standing. Moreover, patients often report physical deconditioning and reduced exercise capacity as well as headache, 'brain fog', dyspnoea, gastrointestinal disorders and musculoskeletal pain. The aetiology of POTS is largely unknown and three main hypotheses include an autoimmune disorder, abnormally increased sympathetic activity and catecholamine excess, and sympathetic denervation leading to central hypovolaemia and reflex tachycardia. The golden standard for POTS diagnosis is head-up tilt test with a non-invasive beat-to-beat haemodynamic monitoring. Although long-term prognosis of POTS is poorly explored, around 50% of patients spontaneously recover within 1-3 years. After the diagnosis has been established, patient should be thoroughly educated about non-pharmacological measures alleviating the symptoms. Exercise training may be very effective and counteract deconditioning. In more symptomatic patients, different drugs directed at controlling heart rate, increasing peripheral vasoconstriction and intravascular volume can be tested. However, the overall effects of pharmacological therapy are modest and the most affected patients remain handicapped. Future efforts should focus on better understanding of POTS pathophysiology and designing randomized controlled trials for selection of more effective therapy.
Keywords: autonomic nervous system diseases; cardiovascular deconditioning; orthostatic intolerance; postural orthostatic tachycardia syndrome; syncope.
© 2018 The Association for the Publication of the Journal of Internal Medicine.